Hail, Rush
- When
- May 25, 6:55 AM CST
- Where
- Rush County, 2.14 mi SSW of Rush Center
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.440, -99.310
Yet another day of severe thunderstorms including hail and tornadoes occurred across the area. The strong upper level low that had helped produce severe weather for several days prior was moving slowly into the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Yet another day of severe thunderstorms including hail and tornadoes occurred across the area. The strong upper level low that had helped produce severe weather for several days prior was moving slowly into the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 25, 2:51 AM CST, 4 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 351 AM CDT SUN MAY 25 2008 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST CHALLENGES ARE SEVERE THUNDERSTORM CHANCES FOR THIS AFTERNOON AND AGAIN ON MONDAY AFTERNOON. CYCLOGENESIS OCCURS OVER EASTERN COLORADO THIS AFTERNOON ON THE RIGHT REAR OF AN EXITING JET OVER THE NORTHERN PLAINS. A RETREATING DRYLINE CONTINUES TO MOVE WEST WITH DEWPOINTS IN THE 60S WITH SOME STRATUS DEVELOPING THIS MORNING. MID LEVEL WINDS FORECAST FROM THE WEST SOUTHWEST AT 40 TO 45 KTS OVER THE TOP OF SOUTHERLY SURFACE WINDS FOR SOME GOOD SPEED AND DIRECTIONAL SHEAR. DEWPOINTS ARE FORECAST TO MIX OUT INTO THE 50S HOWEVER THINK WITH CURRENT GOOD ADVECTION THAT MID 60S WILL STICK. THERE WILL STILL BE A GOOD TEMPERATURE AND DEWPOINT SPREAD WITH 90 OVER 65 SO TORNADOS ARE NOT THE MAIN THREAT, HOWEVER CANNOT RULE OUT A FEW IF THE DEWPOINTS CLIMB TO NEAR 70 IN THE EAST. CURRENT FIRE WEATHER WATCH LOOK MARGINAL IN THE FAR WEST AND WILL GO AHEAD AND CANCEL IT. DEWPOINTS LOOK TO RISE AHEAD OF CYCLONE OVER EASTERN COLORADO. WILL CONTINUE WITH 20 TO 30 POPS FOR SEVERE FOR THIS AFTERNOON AND INTO MIDNIGHT. HIGHS TODAY AROUND 90 EAST TO MID 90S FAR SOUTHWEST LOOKS GOOD WITH SOUTH WINDS INCREASING TO 15 TO 25 MPH AND BREEZY. FOR TONIGHT LOOK FOR ANY THUNDERSTORMS TO END BY AROUND MIDNIGHT WITH A COLD FRONT MOVING DOWN TOWARD HAYS WITH SOME POSSIBLE STRATUS. LOWS IN THE MID TO UPPER 60 LOOK GOOD WITH SLIGHTLY COOLER WEST. ON MONDAY THE MODELS HAVE THE COLD FRONT STALLED OUT FROM WEST TO EAST ACROSS DODGE CITY. THIS COULD BE A VERY TRICKY FORECAST AND THE FRONT COULD BE MORE SOUTH WITH OUTFLOW FROM OVERNIGHT CONVECTION. FOR NOW WILL GO WITH THE COOLEST TEMPS NORTH TO THE WARMEST AROUND THE OKLAHOMA BORDER. WILL ALSO CARRY HIGH POPS IN THE NORTH FOR THE LATE AFTERNOON INTO THE EVENING WITH POSSIBLE MCS. COULD ALSO HAVE ANOTHER ROUND OF SEVERE THUNDERSTORMS AND ISOLATED TORNADOS DEPENDING ON WHERE THIS FRONTAL BOUNDARY IS BY LATE AFTERNOON AND IF DEWPOINTS ARE NEAR 70. THE COLD FRONT THEN SHOULD BE THROUGH MOST OF THE CWA BY 12Z TUESDAY. DAYS 3-7... THE BIGGEST CHALLENGES FOR THE EXTENDED PERIOD ARE TEMPERATURES WITH THE INVASION OF QUITE COOL AIR TUESDAY...EXTENT OF LIGHT RAINFALL TUESDAY...AND TIMING THE EROSION OF THE LOW CLOUDINESS WEDNESDAY. NUMERICAL GUIDANCE FOR THE EXTENDED PERIOD IS IN FAIRLY GOOD AGREEMENT AT LEAST THROUGH DAY FIVE. THE ECMWF AND CANADIAN ARE MORE PROGRESSIVE WITH THE UPPER LEVEL CYCLONE NEAR 130W AT 12Z SATURDAY THAN THE GFS. GIVEN THE RECENT PERFORMANCE OF THE GFS IN THE EXTENDED PERIOD...THE MORE PROGRESSIVE ECMWF/CANADIAN SOLUTIONS MOST LIKELY WILL BETTER REPRESENT THE ATMOSPHERE NEXT WEEKEND. THE SHARP HIGH AMPLITUDE UPPER LEVEL RIDGE OVER WESTERN CANADA GRADUALLY WILL WEAKEN AND SHIFT EASTWARD INTO CENTRAL CANADA BY TUESDAY...WHILE AN UPPER LEVEL TROUGH DEEPENS OVER EASTERN CANADA. AS THE UPPER LEVEL LOW PRESSURE SYSTEM CURRENTLY OVER EASTERN MONTANA OPENS UP AND SHIFTS EASTWARD...COOL CANADIAN AIR WILL SPILL SOUTHWARD INTO THE CENTRAL PART OF THE COUNTRY. A MCS IS LIKELY TO DEVELOP IN THE REGION OF BEST ISENTROPIC LIFTING NORTH OF THE FRONTAL BOUNDARY IN NORTHERN KANSAS AND SOUTHERN NEBRASKA MONDAY NIGHT...AND RESIDUAL SHOWERS AND THUNDERSTORMS WILL PERSIST INTO TUESDAY AS THE UPPER LEVEL LOW PRESSURE SYSTEM OVER NORTHERN CALIFORNIA OPENS UP AND MOVES OVER THE CENTRAL PLAINS. THE BEST CHANCE FOR ELEVATED THUNDERSTORMS TUESDAY PROBABLY WILL BE OVER NORTHERN KANSAS IN THE STRONGEST MID LEVEL BAROCLINICITY WITH WIDESPREAD DRIZZLE/LIGHT RAIN ELSEWHERE. TEMPERATURES TUESDAY WILL BE QUITE COOL AND MAY HOLD NEARLY STEADY IN THE 50S IN NORTHERN KANSAS. MAXIMUM TEMPERATURES WERE LOWERED SLIGHTLY TUESDAY AND MAY HAVE TO BE DROPPED EVEN MORE IN LATER SHIFTS. CLOUD COVER WILL PERSIST THROUGH THE DAY TUESDAY...ALTHOUGH SOME THINNING OF CLOUDINESS IS POSSIBLE IN FAR SOUTHWESTERN KANSAS DURING THE AFTERNOON. UPPER LEVEL RIDGING OVER THE CENTRAL UNITED STATES SHOULD KEEP THE WEATHER QUIET WEDNESDAY. LOW CLOUDINESS GRADUALLY WILL ERODE DURING THE DAY WEDNESDAY BUT WILL PERSIST WELL INTO THE AFTERNOON IN THE EASTERN COUNTIES. BY THURSDAY...SUFFICIENT INSTABILITY SHOULD DEVELOP DURING THE AFTERNOON TO SUPPORT A FEW THUNDERSTORMS ALONG THE OLD FRONTAL BOUNDARY NEAR THE COLORADO BORDER. THE NEXT OPPORTUNITY FOR MORE WIDESPREAD THUNDERSTORMS SHOULD BE FRIDAY...WHEN THE NEXT STRONG UPPER LEVEL TROUGH IS EJECTED FROM THE EASTERN PACIFIC AND APPROACHES THE CENTRAL PLAINS. A PACIFIC COLD FRONT WILL MOVE ACROSS WESTERN KANSAS DURING THE DAY FRIDAY AND BECOME NEARLY STATIONARY NEAR THE OKLAHOMA BORDER BY SATURDAY MORNING. CONSIDERABLY WARMER AIR WILL RETURN TO THE CENTRAL PLAINS BY 1 JUNE AS LEE TROUGHING DEVELOPS AND DOWNSLOPE FLOW BECOMES ESTABLISHED. .AVIATION... A NARROW BAND OF STRATUS WITH CEILINGS NEAR 005 JUST EAST OF THE RETREATING DRYLINE FROM EAST OF LIBERAL TO NEAR HILL CITY WILL PERSIST INTO THE EARLY MORNING HOURS BUT SHOULD BURN OFF INTO SCATTERED CUMULUS CLOUDS WITH BASES 040-060 BY LATE MORNING. A LOW PRESSURE TROUGH WILL EXTEND ACROSS NORTHERN KANSAS FROM NEAR CNK TO A DEVELOPING LOW PRESSURE SYSTEM OVER SOUTHEASTERN COLORADO THIS AFTERNOON WITH A DRYLINE EXTENDING FROM NEAR TRIBUNE SOUTHWARD INTO THE TEXAS PANHANDLE. SCATTERED THUNDERSTORMS...SOME SEVERE...CAN BE EXPECTED TO DEVELOP ALONG THE LOW PRESSURE TROUGH AND DRYLINE LATE THIS AFTERNOON AND TO SPREAD EASTWARD TONIGHT. && .PRELIMINARY POINT TEMPS/POPS... DDC 91 65 90 59 / 30 30 30 50 GCK 92 63 90 57 / 20 20 30 50 EHA 94 61 95 58 / 20 20 20 40 LBL 94 64 94 60 / 30 30 30 40 HYS 91 63 84 56 / 40 40 50 70 P28 92 70 92 68 / 30 30 40 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN06/01
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 418 AM CDT SUN MAY 25 2008 KSZ030-031-043>046-061>066-074>081-084>090-261000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 418 AM CDT SUN MAY 25 2008 /318 AM MDT SUN MAY 25 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT AS LOW PRESSURE DEEPENS IN EASTERN COLORADO...RICH GULF MOISTURE WILL RETURN INTO SOUTHWEST KANSAS. AN UPPER AIR DISTURBANCE WILL HELP TO IGNITE SOME THUNDERSTORMS ALONG A DRYLINE IN FAR WESTERN KANSAS BY LATE THIS AFTERNOON WITH SCATTERED THUNDERSTORMS MOVING FROM WEST TO EAST INTO THE EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN HAZARD WITH AN ISOLATED TORNADO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AS AN UPPER LEVEL SYSTEM APPROACHES ON MONDAY AFTERNOON A COLD FRONT WILL DROP INTO NORTHERN KANSAS...THEN MOVE ACROSS SOUTHWEST KANSAS BY MONDAY EVENING. MORE WIDESPREAD THUNDERSTORMS...SOME POSSIBLY SEVERE...ARE FORECAST FROM THE AFTERNOON INTO THE NIGHT. MORE THUNDERSTORMS ARE ANTICIPATED ON FRIDAY AS AN UPPER AIR DISTURBANCE MOVES ACROSS THE HIGH PLAINS. SOME MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE REQUIRED INITIALLY IN THE SCOTT CITY TO HAYS AREA BY LATE AFTERNOON...THEN MOST AREAS BY EVENING THROUGH MIDNIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06/01
The Dodge City radar (KDDC), 95 km away, was scanning. The volume nearest the first event began at 12:57 UTC.
24 hail, 8 tornado, 1 thunderstorm wind. Local standard time, as filed.
EF1 damage was done to trees and a barn.
This was a brief tornado that made contact for about 30 seconds.
This tornado did not encounter anything to damage.
This tornado made brief contact (about 30 seconds).
This was a landspout that was reported by various sources, including law enforcement that was on I-70 watching the tornado.
This tornado made contact for only 30 seconds.
This tornado did not encounter anything to damage.
This was a slow moving landspout.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyThe tornado archive for Kansas, 2008Warnings in Kansas, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109625, 109613, 109633, 109635, 109627, 109629, 109628, 109725, 109726, 109631, 109630, 109618, 109619, 109729, 109616, 109624, 109614, 109731, 109632, 109728, 109636, 109634, 109734, 109732, 109733, 109617, 109623, 109620, 109621, 109622, 109615, 109626, 109612.